Connecticut, 2022

Funnel Cloud in Connecticut, August 23, 2022

August 23, 2022 · NWS BOX · 1 event in 1 county or zone

A stationary front across eastern Connecticut, Rhode Island, and southeast Massachusetts provided the focus for heavy rain and scattered thunderstorms. 5 inches of rain fell in northern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A stationary front across eastern Connecticut, Rhode Island, and southeast Massachusetts provided the focus for heavy rain and scattered thunderstorms. One to 2.5 inches of rain fell in northern Connecticut. A funnel cloud was photographed in eastern Connecticut but no damage was reported at the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 23, 9:33 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 9:33 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1033 AM EDT Tue Aug 23 2022

.SYNOPSIS...
A warm and rather humid airmass will lead to scattered showers and
thunderstorms today. Locally heavy rainfall is possible. It
will turn very warm again for rest of the workweek but
oppressive heat is not expected. Dry weather prevails Wednesday
and Thursday with better chances for showers and storms Friday.
High pressure will bring dry and somewhat cooler conditions
next weekend, especially near the coast. Heat and humidity may
return early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030 AM update...

The light showers over Cape Cod are pretty much the only game in
town this morning thanks to a stalled front extending from Long
Island to just north of the Cape Cod Canal. We are starting to
see some showers pop up in western MA and CT as instability
increases (from nil to 1000 J/kg as of 10 AM) away from the
immediate east coast. The bulk of the activity remain in eastern
NY at the moment but cloud tops are beginning to cool as
convection blossoms just to our west and this will expand east
into southern New England by noon if not sooner.

Previous Discussion...

A few showers moving NE across the Cape along a weak frontal
boundary with scattered showers ahead of the mid level trough
lifting northward across eastern NY into VT. CAMs all show a
quiet morning before convection increases this afternoon. While
the upper trough is deamplifying, it is a fairly sharp trough
with shortwave energy moving into New Eng. This combined with
moderate instability will result in sct to numerous showers and
t-storms developing. While storms will be possible anywhere in
SNE, HREF max updraft probs focus activity in the interior from
CT through central/W MA. Effective shear values of 20-25 kt and
weak mid level lapse rates suggest severe threat will be limited
although can't rule out a strong storm or 2 capable of strong
wind from a wet microburst. Heavy rainfall will be the primary
threat. Warm cloud depths around 10k ft support warm rain
processes and Corfidi vectors show potential for slow moving
storms which could pose a mostly nuisance flood threat for urban
and poor drainage areas.

Previous discussion...

A deamplifying frontal wave will lift Northeast today and support
another round of beneficial rainfall for portions of southern New
England this afternoon. Rainfall will come in the way of convective
showers and thunderstorms as a weak surface cold front lifts through
southern New England. Based on latest guidance from the 00Z HREF,
the greatest shower/thunderstorm activity will reside over western
MA and CT. HREF thunder probs suggest a 50 to 60 percent chance of
thunder over this area, with probabilities decreasing eastward.
Convection will be supported by SBCAPE values between 1000 and 1500
J/kg and PWATs well over 1.5 inches. 0-6 km deep layer shear values
are expected to top out around 25 knots, which will be the limiting
factor with respect to severe thunderstorm development. However, 25
knots of shear may be sufficient enough to produce one or two strong
to severe storms, but we can generally expect most thunderstorms to
stay on the weaker side with lightning and heavy downpours being the
greatest hazards.

Speaking of heavy downpours...weak boundary layer winds may allow
slow moving thunderstorms to produce locally heavy rainfall capable
of producing urban/poor drainage flooding. HREF 6hr probability
matched mean QPF guidance between 2PM and 8PM today suggests a
possibility for some isolated areas west of I495 to see as much as 2
to 3 inches of rain. For the areas away from these localized
downpours, a half inch or more of new precipitation appears to be
the most likely scenario. Currently expecting most
shower/thunderstorm activity to stay west of the I-495 corridor.
However, can't rule out a storm making its way into the MetroWest
region. Southeastern MA and RI may not see much shower activity
today as there is fair agreement among both short and long term
models for shower activity to stay north of these areas. Fortunately
these areas caught most of the rainfall yesterday.

For the areas to the south and east where shower activity is not as
likely, expect a cloudy/muggy day with highs in the upper 70s/low
80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight

Frontal wave shifts east of the region bringing an end to any
remaining shower activity in the hours following sunset. Skies
gradually clear from west to east. Another mild night with lows in
the mid to upper 60s.

Tomorrow

Low-level trough axis shifts east tomorrow allowing low-level
west/northwesterly flow to usher drier air into the region. This
will support mostly sunny skies and above normal temperatures with
925 hPa temps around 20-22C supporting highs in the mid to upper
80s. Pressure gradient may be weak enough to support sea-breeze
development by early to mid-afternoon. Thus, relatively cooler
temperatures in the upper 70s/low 80s may be observed closer to the
coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Overall dry and warm pattern continues into next week with best
  chance of showers/storms on Fri
* Another run at 90 Thu/Fri but excessive heat/humidity not expected
* Somewhat cooler next weekend, especially near the coast
* Heat and humidity may return early next week

Wednesday night through Friday...

Quiet weather Wed night/Thu as somewhat lower PWAT air moves into
the region with broad trough across the Gt Lakes and quasi-zonal
flow. The trough amplifies a bit Fri in response to a northern
stream shortwave passing well to the north. Attendant cold front
approaches from north and west which will lead to increasing risk of
showers and storms Fri. Strongest mid level winds and shear will
remain to the north with modest instability expected so overall
severe weather threat appears to be low.

Very warm conditions expected with moderate humidity levels. 850 mb
temps support highs well into 80s to around 90 both days. Dewpoints
will be mostly in the 60s so not looking at oppressive conditions.

Saturday through Monday...

Front moves offshore with high pres building to the north Sat and
shifting to the east Sun, bringing dry conditions. Only minor cooling
noted at 850 mb so highs should reach into the 80s this weekend, but
E/NE flow will result in somewhat cooler temps near the coast. Lower
humidity expected with dewpoints 50s to lower 60s. Western Atlantic
subtropical ridge attempts to build into New Eng early next week
which will signal a return to increasing heat and humidity.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF Update: Medium confidence.

Today...Medium confidence

Should see IFR/LIFR conditions improve after sunrise with fog
lifting and stratus becoming more BKN or perhaps SCT. MVFR or
VFR ceilings expected by this afternoon. Showers and
thunderstorms push through the region beginning early afternoon.

Tonight...Medium confidence

VFR across the interior. MVFR/IFR ceilings linger over the south
coast, Cape, and Islands.

Wednesday...High confidence

VFR. Light westerly winds becoming southwesterly.

KBOS...High confidence in TAF.

KBDL...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday through Thursday Night: VFR.

Friday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

Friday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today

Winds gradually increase to 10 to 15 knots by this afternoon.
Southwesterly winds prevail over the southern waters while
southeasterly winds prevail over the eastern waters. Seas rise to 3
to 4 feet over the southern waters and 2 to 3 feet over the eastern
waters outside of Boston Harbor.

Tonight

Seas may approach SCY criteria over the outer zones of the south
coastal waters. Otherwise fairly quiet with modest southwest winds.

Wednesday

Benign conditions over the coastal waters again on Wednesday with
diminishing winds and subsiding seas.

Outlook /Wednesday Night through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC/BW/RM
SHORT TERM...RM
LONG TERM...KJC
AVIATION...KJC/RM
MARINE...KJC/RM
Hazardous weather outlook, Aug 23, 4:27 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
527 AM EDT Tue Aug 23 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-240930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon, with
the greatest concentration in the interior. A few strong storms are
possible with gusty winds and heavy rainfall the primary threat.
Localized urban and poor drainage nuisance flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 11:36 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1236 PM EDT Tue Aug 23 2022

CTZ004-RIZ001>003-231730-
Windham CT-Northwest Providence RI-Western Kent RI-
Southeast Providence RI-
1236 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of east central
Windham, west central Kent and Providence Counties through 130 PM
EDT...

At 1236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foster, or 8 miles northwest of Coventry, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Providence, Cranston, Pawtucket, East Providence, Woonsocket,
Coventry, Cumberland, North Providence, Johnston, North Attleborough,
Attleboro, Smithfield, Lincoln, Central Falls, Killingly, Bellingham,
Burrillville, Uxbridge, North Smithfield and Wrentham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4181 7189 4202 7163 4202 7139 4201 7138
      4190 7138 4190 7134 4187 7134 4185 7137
      4186 7138 4185 7138 4167 7173
TIME...MOT...LOC 1636Z 229DEG 15KT 4180 7173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk

The radar

The Boston radar (KBOX), 89 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Tolland

When
August 23, 11:45 AM EST
Where
Tolland County, 0.69 mi N of Mansfield Hollow
Reported by
Public
Coordinates
41.760, -72.180

A video of a definite funnel cloud was received from near the Mansfield Hollow Dam. |No damage was reported by the Mansfield Emergency Management officials and the broadcast media reported that dam officials reported no damage. Time estimated by radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046782.